South Dakota, 2015

Flood in South Dakota, June 1 to 30, 2015

June 1 to 30, 2015 · NWS ABR · 1 event in 1 county or zone

The James River at Columbia continued to flood into June with the river rising to above flood stage at Stratford early in the month. The James River went above the flood stage of 14 feet at Stratford on June 5th rising to nearly 15 feet by the end of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The James River at Columbia continued to flood into June with the river rising to above flood stage at Stratford early in the month. The James River went above the flood stage of 14 feet at Stratford on June 5th rising to nearly 15 feet by the end of June. At Columbia, the river rose to nearly two feet above flood stage on June 3rd to just over 15 feet. Some lowland flooding of roads and agricultural land resulted. The flooding continued at both locations into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, May 31, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 AM CDT MON JUN 1 2015

.UPDATE...
ISSUED AT 935 PM CDT SUN MAY 31 2015

SEE NO REASON TO MAKE ANY MAJOR CHANGES TO THE FORECAST. BUT MAY
HAVE TO EXTEND MENTION OF RAIN IN THE NORTHEAST FOR A FEW MORE
HOURS GIVEN RADAR TRENDS. UPDATES OUT AS NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 342 PM CDT SUN MAY 31 2015

SCATTERED SHOWERS PERSIST ACROSS THE CENTRAL AND EASTERN CWA THIS
AFTERNOON...BUT CONTINUE TO GRADUALLY DECREASE IN COVERAGE AND
DISSIPATE AS TIME GOES ON. THERE IS A GRADUAL CLEARING OF CLOUDS
BEHIND THIS SYSTEM AS WELL...BUT AS ADDITIONAL WEAK ENERGY
APPROACHES TONIGHT...IT IS LIKELY THE THE EASTERN CWA REMAINS
UNDER CLOUD COVER WELL INTO MONDAY MORNING...WITH THE POSSIBILITY
OF LIGHT RAIN/SPRINKLES OVER THE EASTERN CWA AS WELL.

MONDAY...WARM AIR AND MOISTURE MAKE THEIR RETURN TO THE REGION. 850
MB TEMPERATURES ARE BACK INTO THE TEENS /ALTHOUGH THE ECMWF IS
SLIGHTLY COOLER THAN OTHER MODELS/...AND GULF MOISTURE STARTS TO
STREAM BACK INTO THE WESTERN DAKOTAS. DRY CONDITIONS ARE FORECAST
THROUGH THE AFTERNOON.

MONDAY NIGHT...A SHORTWAVE AND ASSOCIATED SURFACE LOW WILL APPROACH
THE REGION. A 20 TO 30 KT LLJ IS EXPECTED TO NOSE INTO THE SOUTHWEST
CWA OVERNIGHT. MODELS HINT AT PERHAPS SOME ELEVATED CONVECTION
ASSOCIATED WITH THE LOW LEVEL JET...AND OF COURSE THIS MAY OR MAY
NOT INFLUENCE TUESDAY AFTERNOON CONVECTION IF IT DOES OCCUR.

THE GULF REALLY OPENS UP TUESDAY...WITH BOUNDARY LAYER DEWPOINTS
BACK INTO THE 50S AND 60S. MODELS SHOW INCREASING CAPE AND SHEAR
TUESDAY AFTERNOON AS THE LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL
BOUNDARY MOVE FROM WEST TO EAST ACROSS SOUTH DAKOTA. THE GENERAL
IDEA IS THAT THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA LATER IN THE DAY TUESDAY...THEN WORK EAST OVERNIGHT AT
THE LOW LEVEL JET REDEVELOPS. MODELS HINT AT THE POSSIBILITY OF SOME
DRIER MIDLEVEL AIR SNEAKING INTO THE REGION AHEAD OF THE
LOW...WHICH COULD INITIALLY LIMIT SOME CONVECTION OVER OUR
CWA...BUT ANYTHING THAT GETS GOING SHOULD BE IN AN ENVIRONMENT
WHERE SEVERE STORMS ARE POSSIBLE...AND LARGE HAIL AND STRONG WINDS
APPEAR TO BE THE MAIN THREAT AT THIS TIME.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 342 PM CDT SUN MAY 31 2015

THE LONG TERM CONTINUES TO LOOK GENERALLY ON THE WETTER THAN NORMAL
SIDE AS LARGE UPPER LEVEL TROFFING REMAINS ACROSS THE WEST AND
SOUTHWEST. THE LONG TERM STARTS OUT WITH A 50H LOW PRESSURE TROUGH
CENTERED ALONG THE WEST COAST. THIS TROUGH DIGS IN AND CLOSES OFF
ALONG OR JUST OFF THE SOUTHWEST CALIFORNIA COAST INTO FRIDAY
NIGHT. ON WEDNESDAY MORNING...WE COULD STILL HAVE SOME SHOWERS AND
THUNDERSTORMS BEFORE THE FIRST SHORT WAVE TROUGH LEAVES TO THE
EAST. SURFACE HIGH PRESSURE RIDGING THEN BUILDS IN.
OTHERWISE...SEVERAL SHORT WAVE TROUGHS FROM THE WESTERN US TROUGH
WILL TRAVERSE OVER OUR REGION THROUGH THE LONG TERM. STILL HAVE IN
CHANCES OF SHOWERS AND STORMS THROUGH MOST OF THE PERIOD.
ALTHOUGH...HAVE TRIMMED THEM BACK SOME AND MAY BE ABLE TO TAKE
THEM OUT OF SOME OF THE PERIODS IN THE NEXT FORECAST. HIGHS
THROUGH THE PERIOD SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL IN THE
70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1226 AM CDT MON JUN 1 2015

MOSTLY VFR CIGS/VSBYS ARE EXPECTED...HOWEVER THERE IS SOME CHANCE OF
STRATUS DEVELOPING LATE TNT AROUND KMBG/KPIR. FOR NOW AM NOT
CONFIDENT ON THIS SCENARIO AND THEREFORE HAVE ONLY PUT SCT010 IN
THOSE TAFS FOR LATE TNT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...WISE
Hazardous weather outlook, May 31, 3:27 AM CST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT SUN MAY 31 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
427 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA TUESDAY
AFTERNOON AND NIGHT. LARGE HAIL AND STRONG WINDS ARE LIKELY WITH
ANY STORMS THAT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588009.